Brain zaps are sensory disturbances that feel like electrical shock sensations in the brain. They can happen when a person decreases or stops using certain medications, particularly antidepressants.
Brain zaps are not harmful and will not damage the brain. However, they can be bothersome, disorienting, and disruptive to sleep.
There is no medical term for brain zaps, but researchers describe them as a type of sensory disturbance. Sensory disturbances after stopping antidepressants can lead to burning, tingling, electric- or shock-like sensations in the body and brain.
People may be able to minimize or prevent brain zaps by tapering off their dosage of antidepressants gradually. However, a person should always work with a doctor before stopping their medication or lowering the dosage.
Abruptly stopping an antidepressant may make a person more likely to experience brain zaps and other symptoms.
There is no cure for brain zaps, and they usually go away over time. Once a person’s body has adjusted to the change in antidepressant dosage, brain zaps and some other side effects may decrease.
Learn more about brain zaps, including causes and how they feel, in this article.
Brain zaps can occur when a person decreases their dosage or stops taking antidepressants or certain other medications.
They can also occur if a person forgets to take certain medications on their normal schedule.
Health professionals do not know exactly what causes brain zaps. They are one of many different side effects a person may experience as they change their dosage or stop taking a drug altogether.
Together, the symptoms a person may experience are called antidepressant withdrawal syndrome (AWS).
Brain zaps and other symptoms of AWS are common. In fact, a systematic review and meta-analysis found that more than half of people who attempt to decrease their dosage or stop taking antidepressants altogether experience withdrawal symptoms.
Some other symptoms of AWS may include:
- changes in sleep
- difficulty with emotions
- flu-like symptoms
- visual changes
Not everyone will experience these symptoms, however. In many people who do experience them, they may last only a few weeks, according to a systematic review.
People should always work with a doctor if they wish to lower their antidepressant dosage or stop taking the drug. A doctor can help them safely and gradually taper off the medication.
Some research suggests that brain zaps may occur when a person moves their eyes from side to side during antidepressant withdrawal. In many cases, however, they seem to happen without warning at any time.
In a study that surveyed people who were experiencing brain zaps, people described them as:
- a brief, electrical shock-like feeling in the brain
- a short period of blacking out or losing consciousness
- dizziness or vertigo
- a zap paired with a buzzing sound
- “hearing their eyes move”
- feeling disoriented (a “brain blink”)
Some people also reported a painful sensation, headache, or seizure-like feeling, but these were less common than other symptoms.
The best way to minimize or prevent brain zaps is to gradually taper off medications rather than stopping them abruptly.
However, some evidence has found that tapering does not guarantee that a person will not experience brain zaps or other withdrawal symptoms. That said, it can make it easier to cope with the change.
Some evidence suggests that undergoing cognitive behavioral therapy (CBT) while tapering off medication may also be helpful.
In a systematic review, those who underwent CBT while they tapered off antidepressants were more likely to successfully stop taking the medication than those who tried tapering alone.
A meta-analysis found that people experiencing antidepressant withdrawal found the following self-care measures helpful:
- learning more about antidepressant withdrawal
- being outdoors
- getting enough sleep
- expressing their feelings
- spending time with pets or animals
- getting enough exercise
- receiving support from friends and family
- joining online support groups
There is no definitive way to prevent brain zaps. However, people have tried some supplements, with mixed degrees of success.
Always ask a doctor before taking any vitamins or other supplements, as they may interfere with other medications a person is taking or cause unpleasant side effects.
People who want to decrease their dosage or stop taking antidepressants should speak with a doctor. Do not stop taking antidepressants or other mental health medications without first consulting a doctor.
If the side effects of antidepressants are intolerable, a doctor may be able to recommend a different medication.
If a person feels that they do not need the medication anymore, they can work with their doctor to gradually decrease the dosage.
Although withdrawal symptoms are common, it is important to tell a doctor about them. There may be ways to help minimize withdrawal symptoms and help a person feel better as they go through the process of reducing or stopping their medication.
If a person is experiencing severe symptoms or thoughts of self-harm or suicide, they should seek emergency medical care.
If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Ask the tough question: “Are you considering suicide?”
- Listen to the person without judgment.
- Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Try to remove any weapons, medications, or other potentially harmful objects.
If you or someone you know is having thoughts of suicide, a prevention hotline can help. The 988 Suicide and Crisis Lifeline is available 24 hours a day at 988. During a crisis, people who are hard of hearing can use their preferred relay service or dial 711 then 988.
Here are some answers to questions people ask about brain zaps.
How long does a brain zap last?
Brain zaps and other side effects from discontinuing antidepressants usually stop within 1–2 weeks. If they continue for longer or are bothersome, a person should seek medical advice.
Are brain zaps serious?
Brain zaps are not a sign of a serious problem, but people and doctors sometimes mistake them for signs of another condition. Being aware that they are a side effect can help a person avoid anxiety.
Are brain zaps a seizure?
Doctors do not know why they happen, but they are not a seizure. Experts describe the effects of antidepressant discontinuation syndrome as vague and nonspecific.
Brain zaps can be bothersome, but they will not cause damage to the brain.
Nonetheless, antidepressant withdrawal can be challenging. However, the symptoms will usually go away on their own after a few weeks.
A person should work with a doctor to find the right dosage, and they should always take their medication exactly as the doctor prescribes. If side effects or withdrawal symptoms interfere with daily life, it is important to tell a doctor.